Texas, 2006Hail in Texas, September 11, 2006
September 11, 2006 · NWS LUB · 3 events in 3 counties and zones
September 11 Severe Thunderstorm Event Summary: At least two severe hail storms affected parts of the western South Plains of west Texas during the early evening hours of the 11th. These storms produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $250,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
September 11 Severe Thunderstorm Event Summary: At least two severe hail storms affected parts of the western South Plains of west Texas during the early evening hours of the 11th. These storms produced hail up to the size of quarters. Some area cotton crops were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 11, 2:22 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 11, 2:22 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT MON SEP 11 2006
.SHORT TERM...
WEAK COLD FRONT STILL DIFFICULT TO DISCERN. OUTFLOW BOUNDARIES THAT
EMANATED FROM MCS THAT AFFECTED THE AREA EARLIER TODAY HAVE LEFT
MAINLY DIFLUENCE ACROSS THE FCST AREA WITH AREAS OF WEAK CONVERGENCE
IN THE PERMIAN BASIN AND SOME WEAK CONFLUENCE ACROSS THE WRN
PANHANDLE. IN GENERAL DOES NOT CURRENTLY LOOK FAVORABLE FOR
CONVECTIVE INITIATION WITHIN THE FCST AREA LATE THIS AFTN OR EARLY
THIS EVENING. BETTER OPPORTUNITY LIKELY EXISTS WITH CONVECTION
CURRENTLY ONGOING ON THE HIGHER TERRAIN OF CNTL NEW MEXICO ADVECTING
INTO THE WRN ZONES LATER TONIGHT WITH A WSWLY FLOW ALOFT AND LOW
LEVEL ELY COMPONENT. WILL ALSO NEED TO WATCH AN UPPER VORT MAX
DROPPING SWD THROUGH THE NRN HIGH PLAINS. LATEST MODEL RUN WEAKENS
THIS FEATURE CONSIDERABLY BEFORE IT GETS TO THE SRN HIGH PLAINS.
HOWEVER WATER VAPOR IMAGERY MAKES IT LOOK MUCH MORE VIGOROUS THAN
MODELS INDICATE. AS SUCH WILL CARRY SLIGHT CHANCE POPS INTO THE FCST
FOR TUESDAY WITH THE EXCEPTION OF THE EXTREME NERN ZONES.
LOWS TONIGHT NEAR GUIDANCE LOOK FINE. CLOUD COVER...CURRENT DEW
POINTS AND EXPECTATION OF LITTLE DECREASE IN DEW POINTS OVERNIGHT
SUGGEST RUNNING TOWARD THE SLIGHTLY WARMER END OF THE GUIDANCE
NUMBERS. LOW CLOUDS A POSSIBILITY WITH MOIST LOW LEVELS...ALTHOUGH A
BACKING OF THE LOW LEVEL FLOW TOWARD NORTH LATE TONIGHT MAY HELP
MITIGATE THIS SOME...IF SOME SLIGHTLY DRIER AIR CAN MANAGE TO BE
ADVECTED INTO THE AREA.
.LONG TERM...
FEW CHANGES MADE TO PREVIOUS FORECAST WITH GRIDS ALREADY IN GOOD
SHAPE. NORTH TO NORTHWEST MID-LEVEL FLOW LATE TUESDAY TO TRANSITION
TO SOUTHWESTERLY FLOW ACROSS THE REGION AS A DEEP UPPER TROUGH DROPS
IN TO THE PACIFIC NORTHWEST. THIS SOUTHWEST FLOW TO PICK UP WEAK
UPPER LOW LOCATED NEAR SE CA/SW AZ CURRENTLY AND OPEN IT UP AND MOVE
IT ACROSS WEST TEXAS TOWARD THURSDAY AFTERNOON. WRF SUGGEST A
STRONGER AND SLOWER SYSTEM...BUT THIS IS THE OUTLIER...WITH GFS
(AND MOST OF ITS ENSEMBLES)...ECMWF AND CANADIAN ALL POINTING TO
THE FASTER AND LESS AMPLIFIED SOLUTION. THUS...HAVE GONE WITH THE
MAJORITY SOLUTION...AND MAINTAINED SLIGHT CHANCE OF SHOWERS AND
STORMS FROM THURSDAY AFTN THROUGH EARLY FRIDAY. MODEST INSTABILITY
AND WIND SHEAR COULD PROMOTE A FEW STRONG STORMS THURSDAY. ALSO
MAINTAINED SLIGHT CHANCE POPS EASTERN ZONES FRIDAY AFTERNOON...WITH
POSSIBILITY OF MOISTURE PERSISTING ALONG A CONVERGENT DRYLINE.
HAVE MAINTAINED DRY FORECAST AFTER FRIDAY WITH DEEP SOUTHWEST FLOW
EXPECTED TO PUSH DEEPER MOISTURE TO THE EAST OF THE AREA. THERE IS
SOME UNCERTAINTY TOWARD THE END OF THE FORECAST PERIOD (SUN/MON)
WITH THE HANDLING OF THE POWERFUL UPPER LOW LOCATED SOMEWHERE
ACROSS THE UPPER TIER OF THE NATION. A QUICKER EASTWARD SOLUTION
MIGHT ALLOW FOR A COLD FRONT TO IMPINGING ON THE AREA...WHEREAS A
SLOWER SOLUTION WOULD KEEP SOUTHWEST FLOW OVERHEAD...WITH WARMER
TEMPERATURES. FOR NOW HAVE KEPT A WARM FORECAST WITH NO FRONTAL
PASSAGE IN THE GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 80 56 82 / 30 20 10 10
TULIA 60 79 55 84 / 30 20 10 10
PLAINVIEW 59 79 58 85 / 30 20 10 10
LEVELLAND 60 80 58 85 / 30 20 10 10
LUBBOCK 61 81 60 86 / 30 20 10 10
BROWNFIELD 63 81 59 86 / 30 20 10 10
CHILDRESS 61 83 60 87 / 20 10 10 10
SPUR 63 82 58 87 / 20 20 10 10
ASPERMONT 64 83 60 89 / 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/20
Hazardous weather outlook, Sep 11, 4:33 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CDT MON SEP 11 2006
TXZ021>044-121045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
533 AM CDT MON SEP 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 6:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
719 PM CDT MON SEP 11 2006
TXZ039-040-120045-
TERRY TX-YOAKUM TX-
719 PM CDT MON SEP 11 2006
...STRONG THUNDERSTORM ACROSS YOAKUM AND TERRY COUNTIES...
AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF TOKIO...OR ABOUT 13 MILES
EAST OF PLAINS...MOVING SOUTHEAST AT 5 MPH.
BRIEF STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORM ALONG U.S. HIGHWAY 82/380. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Yoakum
- When
- September 11, 6:55 PM CST to 7:05 PM CST
- Where
- Yoakum County, 12 mi E of Plains
- Measured
- 1 in hail
- Crop damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.183, -102.633
Local farmers reported that large hail up to the size of quarters damaged cotton crops along a swath from U.S. Highway 82/380 east of Plains to the Yoakum and Terry County line northwest of Tokio. Newspaper articles reported that the hail knocked leaves off of many cotton plants.
Hail, Terry
- When
- September 11, 7:00 PM CST to 7:15 PM CST
- Where
- Terry County, 5 mi NNW of Tokio
- Measured
- 1 in hail
- Crop damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.250, -102.617
A severe thunderstorm propagated eastward out of Yoakum County around 19:00 CST. Local farmers reported that large hail up to the size of quarters damaged cotton crops along a swath from the Yoakum and Terry County line northwest of Tokio, to five miles north of Tokio. Newspaper articles reported that the hail knocked leaves off of many cotton plants.
Hail, Bailey
- When
- September 11, 7:25 PM CST to 7:30 PM CST
- Where
- Bailey County, 3 mi S of Needmore
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.983, -102.733
Multiple reports of large hail that ranged in size from nickels to quarters were received from the Needmore vicinity just before 19:30 CST. The severe storm that impacted the Needmore area was a left-moving (anticyclonic) supercell. Although reports indicated that motorists along Texas Highway 214 encountered hail, no damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 11, 2006$2.0 million · 1.25 in hail · 1 event
- Flooding and Damaging Wind in Texas, September 11, 2006$265,000 · 78 kt wind · 5 events
- Flooding in Iowa, September 11 to 12, 2006$35,000 · 2 events
- Flash Flood and Hail in Illinois, September 11 to 12, 20060.75 in hail · 9 events
- Coastal Flood in New Jersey, September 11 to 12, 20067 events
- Flash Flooding and Hail in Illinois, September 11, 20061 in hail · 7 events
- Hail in Colorado, September 11, 20061 in hail · 3 events
- Hail in Texas, September 11, 2006$1,000 · 1 in hail · 3 events
- Flash Flooding in Texas, September 11, 20062 events
- Waterspout in South Atlantic Coastal Waters, September 11, 20061 event
- Hail in New Mexico, September 11, 20060.88 in hail · 1 event
- Hail in New Mexico, September 11, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532144, 5532145, 5532146.